Alert archive / Alabama / Frost Advisories in 2014

Frost Advisory 3, NWS Birmingham, AL

March 26, 201426 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Mar 26, 2014, 3:27 PM CDT for 26 counties in Alabama. It took effect at Mar 26, 2014, 11:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2014, 3:27 PM CDT (20:27 UTC)
In effect from
Mar 26, 2014, 11:00 PM CDT
Expired
Mar 27, 2014, 8:00 AM CDT
In force
9 hr
Issued by
NWS Birmingham, AL
All 26 counties

Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WWUS74 KBMX 262027
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT WED MAR 26 2014

...FROST POSSIBLE TONIGHT ACROSS NORTHERN AND EASTERN PARTS OF
CENTRAL ALABAMA...

ALZ014-015-017>021-024>029-035>038-041-043>050-271300-
/O.NEW.KBMX.FR.Y.0003.140327T0400Z-140327T1300Z/
WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-
SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...DOUBLE SPRINGS...JASPER...ONEONTA...
GADSDEN...ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...
COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
PRATTVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
327 PM CDT WED MAR 26 2014

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
THURSDAY. 

* TEMPERATURES...32 TO 36 DEGREES.

* IMPACTS...AREAS OF FROST WILL DEVELOP ON EARLY BUDDING AND
  FLOWERING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 26, 2:51 PM CDT, 36 minutes earlier.

Area forecast discussion, Mar 26, 2:51 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT WED MAR 26 2014

.DISCUSSION...

VERY DRY AIR AND A HIGH LATE MARCH SUN ANGLE HAS CAUSED
TEMPERATURES TO REBOUND NICELY THIS AFTERNOON AS HIGH PRESSURE
BEGINS TO MOVE TO OUR EAST. THE HIGH PRESSURE WILL CONTINUE TO
MOVE EASTWARD TONIGHT AS A TROUGH BEGINS TO TAKE SHAPE ACROSS THE
PLAINS....BUT THE SURFACE RIDGE AXIS SHOULD EXTEND FAR ENOUGH WEST
TO ALLOW FOR STRONG RADIATIONAL COOLING DURING THE EVENING.
TEMPERATURES WILL DROP QUICKLY WITH OVERNIGHT LOWS IN THE LOW TO
MID 30S EAST...TO THE UPPER 30S SOUTHWEST. EVEN WITH HIGH DEWPOINT
DEPRESSIONS THIS AFTERNOON...A FROST ADVISORY SEEMS REASONABLE FOR
MAINLY THE EASTERN HALF OF THE CWA. CLOUDS SHOULD BEGIN TO
INCREASE ACROSS THE WEST AFTER MIDNIGHT WHICH SHOULD PUT THE
BRAKES ON THE RADIATIONAL COOLING.

WHILE THE LOWER ATMOSPHERE WILL LIKELY REMAIN TOO DRY FOR RAIN
SHOWERS FOR MUCH OF THURSDAY...ANOTHER SHORTWAVE WILL ROUND THE
BASE OF A BROAD TROUGH OVER THE CENTRAL PLAINS. IN RESPONSE A
STRONG LOW-LEVEL JET AND MOISTURE TRANSPORT WILL DEVELOP ACROSS
THE MISSISSIPPI VALLEY THURSDAY AFTERNOON. SHOWERS AND STORMS ARE
A GOOD BET FOR OUR AREA THURSDAY NIGHT INTO EARLY FRIDAY EVEN AS
THE UPPER-LEVEL SUPPORT MOVES QUICKLY INTO THE GREAT LAKES REGION.
INSTABILITY AND UPPER-LEVEL DYNAMICS DO NOT APPEAR TO BE
SUFFICIENT FOR SEVERE STORMS THROUGH EARLY FRIDAY.

THE LACK OF UPPER-LEVEL SUPPORT WILL CAUSE A FRONTAL ZONE TO STALL
TO OUR WEST ON FRIDAY AS YET ANOTHER SHORTWAVE DIGS ACROSS THE
PLAINS. IN THE WAKE OF MORNING RAIN SHOWERS...MODELS ARE
INDICATING CLEARING AND DESTABILIZATION AS FAR EAST AS THE
WESTERN HALF OF ALABAMA FOR FRIDAY AFTERNOON. THE ATMOSPHERE WILL
MAY BE CAPPED FOR MUCH OF THE AFTERNOON AND EVENING DUE TO
SUBSIDENCE IN THE WAKE OF MORNING ACTIVITY...BUT CAPE VALUES OF
1000-2000 J/KG SHOULD DEVELOP FROM WEST ALABAMA INTO ARKANSAS LATE
FRIDAY AFTERNOON. THIS COULD SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT TO OUR WEST AS THE TROUGH AXIS APPROACHES. THE LOW
AMPLITUDE NATURE OF THE TROUGH SUGGESTS THAT STORMS SHOULD BE
MOSTLY CELLULAR INITIALLY ACROSS THE ARKLAMISS...WITH UPSCALE
GROWTH INTO A CLUSTER OR BROKEN LINE AS IT APPROACHES OUR CWA
AROUND MIDNIGHT. WHILE 0-6 KM SHEAR OF 50 KTS IS IN FAVOR OF
SEVERE THUNDERSTORMS...THE LOW-LEVEL JET DOES NOT APPEAR TO BE
IMPRESSIVE ENOUGH FOR TORNADOES. THE EASTERN EXTENT OF THE SEVERE
THREAT IS QUESTIONABLE AND WILL DEPEND ON THE DEGREE OF AIRMASS
RECOVERY FRIDAY AFTERNOON...BUT WE WILL MAINTAIN A LOW CONFIDENCE
HAIL/WIND THREAT IN THE HWO FOR FRIDAY NIGHT THROUGH SATURDAY
MORNING. THE ASSOCIATED FRONT SHOULD PUSH THROUGH SATURDAY MORNING
WITH DRIER AND COOLER CONDITIONS FOR SUNDAY AND MONDAY.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. LIGHT NORTHERLY
WINDS TODAY WILL SHIFT TO LIGHT SOUTHEASTERLY WINDS FROM WEST TO
EAST BEGINNING THIS AFTERNOON AS HIGH PRESSURE SHIFTS ACROSS THE
AREA. SOUTHEASTERLY WINDS WILL INCREASE THURSDAY MORNING...AND
COULD GUST TO AROUND 20KTS. MID TO HIGH LEVEL CLOUDS WILL SPREAD
OVER THE AREA LATE TONIGHT AND TOMORROW...BUT CIGS WILL REMAIN
AROUND 10KFT.

14

&&

.FIRE WEATHER...

HUMIDITY VALUES WILL INCREASE RAPIDLY AS TEMPERATURES DROP THIS
EVENING. A DEVELOPING STORM SYSTEM WILL BRING SOUTHERLY FLOW AND
INCREASING MOISTURE FOR THURSDAY. WIDESPREAD SHOWERS AND STORMS
ARE LIKELY THURSDAY NIGHT INTO EARLY SATURDAY WITH DRIER
CONDITIONS FOR SUNDAY.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     32  64  54  70  57 /   0  10  80  70  70
ANNISTON    34  67  55  70  59 /   0  10  80  70  70
BIRMINGHAM  36  67  59  72  60 /   0  10  80  70  70
TUSCALOOSA  37  69  59  76  61 /   0  10  90  50  70
CALERA      37  67  57  72  61 /   0  10  80  70  70
AUBURN      35  66  54  69  60 /   0  10  60  70  60
MONTGOMERY  37  69  58  74  62 /   0  10  70  70  70
TROY        35  70  57  73  62 /   0  10  70  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 11 PM THIS EVENING TO 8 AM CDT THURSDAY FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...ELMORE...ETOWAH...JEFFERSON...LEE...MACON...MONTGOMERY...
PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...TALLADEGA...
TALLAPOOSA...WALKER...WINSTON.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

&&

87/14
Hazardous weather outlook, Mar 26, 2:18 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED MAR 26 2014

ALZ011>015-017>050-271930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
218 PM CDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY THIS AFTERNOON
FOR ALL OF CENTRAL ALABAMA. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES MAY BRIEFLY DIP TO OR JUST BELOW FREEZING EARLY
THURSDAY MORNING FOR A FEW OF OUR TYPICALLY COLDER NORTHERN AND
EASTERN LOCATIONS.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS RETURN TO THE AREA
THURSDAY NIGHT AND WILL BE POSSIBLE THROUGH EARLY SATURDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT INTO
SATURDAY ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH
CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. RAINFALL AMOUNTS THROUGH THE PERIOD WILL BE 1
TO 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FRIDAY NIGHT INTO SATURDAY.

Nearby

Frost Advisories in Alabama, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.